Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 172, NWS Morristown, TN

July 6, 2004Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 6, 2004, 3:38 PM EDT for Meigs County, Rhea County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 3:38 PM EDT (19:38 UTC)
Expired
Jul 6, 2004, 4:15 PM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 131 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:55 PM EDTTSTM WND DMGDecatur, TNROOF OFF BUILDING AND NUMEROUS TREES DOWN IN TOWN. COUNTY WIDE POWER OUTAGES. REPORTED BY DECATUR PD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1048 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:03 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 6, 3:03 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT TUE JUL  6 2004

CORRECTED TO COMPLETE SHORT TERM

.SHORT TERM...(TONIGHT THROUGH THURSDAY)...BEST INSTABILITY THIS
EVENING OVR MID TN AND UP CUMBERLAND PLATEAU. OLD MVC MOVING INTO
THAT AREA FM SW. STORM MOTIONS TO THE ENE AND EXPECT CONVECTION TO
TAPER OFF SHORTLY AFT DARK. WEDNESDAY AS WEAK FRONT MOVES CLOSER
EXPECT AN INCREASE IN CLOUD COVER AND POSSIBLE EARLY CONVECTION AND
DEBRIS CLOUDS FROM SW. HELD TEMPS DOWN SOME ON WEDNESDAY FOR THIS
REASON. FEEL SLOWER ETA SOLUTION IS A BETTER FIT FOR WED NGT AND
EARLY THU SO WILL LINGER CLOUDS AND PCPN FOR THOSE PERIODS. DRIER
AIR GETS INTO AREA LATE ON THU.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)...AFTER THE FRONT
MOVES THROUGH THURSDAY MORNING...HIGH PRESSURE WILL AGAIN RIDGE INTO
THE REGION BRINGING A RETURN TO MORE SEASONAL CONDITIONS.
TEMPERATURES WILL GRADUALLY CLIMB INTO THE MID AND UPPER 80S TO NEAR
90 IN SOME AREAS.  AFTERNOON AND EVENING THUNDERSTORM ACTIVITY IS
ALSO POSSIBLE FROM SATURDAY ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  88  69  88 /  20  50  40  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  86  67  86 /  20  50  40  30
OAK RIDGE, TN  69  84  65  84 /  20  50  40  20
TRI CITIES AIRPORT, TN  66  85  64  84 /  20  50  40  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

HW/SON
Hazardous weather outlook, Jul 6, 5:58 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
558 AM EDT TUE JUL 6 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-071000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
558 AM EDT (458 AM CDT) TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING.  THERE IS A SLIGHT RISK THAT STORMS MAY BECOME SEVERE...
PRODUCING DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

A WEAK COLD FRONT WILL MOVE INTO THE AREA ON WEDNESDAY BRINGING THE
POSSIBILITY OF A FEW THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, Jul 6, 10:02 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1002 AM EDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
07/05/2004                   UNION              TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

0755 PM     TSTM WND DMG     APPALACHIA              36.91N 82.79W
07/05/2004                   WISE               VA   LAW ENFORCEMENT

            FOUR TREES DOWN IN APPALACHIA AND REPORTS OF OTHER TREES
            DOWN AND POWER OUTAGES IN THE COUNTY.

0820 PM     TSTM WND DMG     5 S ERNESTVILLE         36.00N 82.50W
07/05/2004                   UNICOI             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN FROM FLAG POND SOUTHWARD TO NORTH
            CAROLINA STATE LINE.

&&

KG/GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:25 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington80 min
Jul 5, 8:59 PM EDTSevere Thunderstorm WarningMRXCarter61 min
Jul 5, 9:29 PM EDTSevere Thunderstorm WarningMRXJohnson46 min
Jul 6, 2:24 PM EDTSevere Thunderstorm WarningMRXMarion36 min
Jul 6, 3:06 PM EDTSevere Thunderstorm WarningMRXHamilton39 min
Jul 6, 3:46 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn44 min
Jul 6, 4:19 PM EDTTornado WarningMRXPolk41 min
Jul 6, 4:41 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe64 min
Jul 6, 5:01 PM EDTSevere Thunderstorm WarningMRXScott44 min
Jul 5, 9:02 PM EDTSevere Thunderstorm WarningMRXWashington, City of Bristol58 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.